Archive for Rational Mechanics and Analysis

, Volume 195, Issue 3, pp 899–921 | Cite as

Deformations of Annuli with Smallest Mean Distortion

Article

Abstract

We determine the extremal mappings with smallest mean distortion for mappings of annuli. As a corollary, we find that the Nitsche harmonic maps are Dirichlet energy minimizers among all homeomorphisms \({h:{{\mathbb A}}(r, R) \to {{\mathbb A}}(r', R')}\) . However, outside the Nitsche range of the modulus of the annuli, within the class of homeomorphisms, no such energy minimizers exist. In this case we identify the BV-limits of minimizers.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, New York (2000)MATHGoogle Scholar
  2. 2.
    Astala, K., Iwaniec, T., Martin, G.J.: In preparationGoogle Scholar
  3. 3.
    Astala K., Iwaniec T., Martin G.J.: Elliptic Partial Differential Equations and Quasiconformal Mappings in the Plane. Princeton University Press, Princeton (2009)MATHGoogle Scholar
  4. 4.
    Astala K., Iwaniec T., Martin G., Onninen J.: Extremal mappings of finite distortion. Proc. London Math. Soc. 91(3), 655–702 (2005)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Ball, J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63(4), 337–403 (1976/77)Google Scholar
  6. 6.
    Duren P.: Harmonic Mappings. Cambridge University Press, Cambridge (2004)MATHGoogle Scholar
  7. 7.
    Federer, H.: Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band, Vol. 153. Springer-Verlag New York Inc., New York, 2nd edn, 1996Google Scholar
  8. 8.
    Giaquinta M., Modica G., Soucek J.: Area and the area formula. Rend. Sem. Mat. Fis. Milano 62, 53–87 (1992)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Hajlasz P.: Change of variables formula under minimal assumptions. Colloq. Math. 64(1), 93–101 (1993)MATHMathSciNetGoogle Scholar
  10. 10.
    Hencl S., Koskela P.: Regularity of the inverse of a planar Sobolev homeomorphism. Arch. Ration. Mech. Anal. 180, 75–95 (2006)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Hencl S., Koskela P., Maly J.: Regularity of the inverse of a Sobolev homeomorphism in space. Proc. R. Soc. Edinburgh Sect. A 136, 1267–1285 (2006)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hencl S., Koskela P., Onninen J.: A note on extremal mappings of finite distortion. Math. Res. Lett. 12, 231–237 (2005)MATHMathSciNetGoogle Scholar
  13. 13.
    Iwaniec T., Martin G.J.: Geometric Function Theory and Nonlinear Analysis. Oxford University Press, New York (2001)MATHGoogle Scholar
  14. 14.
    Iwaniec T., Martin G.J.: The Beltrami equation. Memoirs Amer. Math. Soc. 191, 1–92 (2008)MathSciNetGoogle Scholar
  15. 15.
    Jordens, M., Martin, G.J.: Deformations with Smallest Weighted Mean Distortion (to appear)Google Scholar
  16. 16.
    Kalaj D.: On the Nitsche conjecture for harmonic mappings in \({{\mathbb R}^{2}}\) and \({{\mathbb R}^{3}}\) . Israel J. Math. 150, 241–251 (2005)MATHCrossRefMathSciNetADSGoogle Scholar
  17. 17.
    Lyzzaik A.: The modulus of the image annuli under univalent harmonic mappings and a conjecture of J.C.C. Nitsche. J. London Math. Soc. 64, 369–384 (2001)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lyzzaik A.: Univalent harmonic mappings of annuli. Publ. Inst. Math. (Beograd) (N.S.) 75(89), 173–183 (2004)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Martin G.J.: The Teichmüller problem for mean distortion. Ann. Acad. Sci. Fenn. 34, 233–247 (2009)MATHADSGoogle Scholar
  20. 20.
    Nitsche J.C.C.: On the modulus of doubly connected regions under harmonic mappings. Am. Math. Monthly 69, 781–782 (1962)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Schober, G.: Planar Harmonic Mappings. Computational Methods and Function Theory, (Valparaso, 1989), pp. 171–176, Lecture Notes in Math., vol. 1435. Springer, Berlin, 1990Google Scholar
  22. 22.
    Weitsman A.: Univalent harmonic mappings of annuli and a conjecture of J.C.C. Nitsche. Israel J. Math. 124, 327–331 (2001)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HelsinkiHelsinkiFinland
  2. 2.Department of MathematicsSyracuse UniversitySyracuseUSA
  3. 3.Institute for Advanced StudyMassey UniversityPalmerston NorthNew Zealand

Personalised recommendations